Missouri, 2016

Flash Flooding and Flood in Missouri, May 9 to 11, 2016

May 9 to 11, 2016 · NWS SGF · 14 events in 5 counties and zones

A round of thunderstorms produced isolated reports of large hail and multiple reports of flash flooding due to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A round of thunderstorms produced isolated reports of large hail and multiple reports of flash flooding due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 2:05 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 9, 2:05 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 AM CDT MON MAY 9 2016

.SHORT TERM...(Today and tonight)
Issued at 154 AM CDT Mon May 9 2016

This will mark day number one of an active stretch of weather
across the Missouri Ozarks. The main forecast concern through
tonight is the potential for severe thunderstorms. For starters,
this is a very complex setup with multiple potential scenarios
playing out. Thus, interested parties are urged to keep up with
short term forecast and hazardous weather outlook updates.

For the sake of messaging, here is our best shot at what we think
is going to transpire today and tonight...

Scattered showers and thunderstorms (elevated in nature) will
develop and shift northeast across the region starting early this
morning as strong upper level diffluence overspreads the area in
conjunction with lower level isentropic upglide. We are not
expecting much of a severe threat this morning although a few
storms producing small hail cannot be ruled out.

As that activity begins to shift northeast of the area, we are
then expecting additional convection to begin developing across
northern Arkansas starting late this morning as upper level short
wave energy approaches and the low level jet reorganizes and noses
into that region. This convection is expected to spread northeast
into the Ozarks this afternoon...especially along and south of
the I-44 corridor. A few of these storms may become severe as
instability and shear increase. There may be just enough
instability for some supercell structures this afternoon with a
few line segments also possible. Hail to the size of half dollars
and damaging wind gusts will be the main potential hazards with
this activity. There is also a limited threat for a brief tornado
if a line segment can get going and bows towards the northeast.
Additionally, low level shear will increase as sunset
approaches...thus opening a brief window for a supercell tornado
threat across south-central Missouri.

Meanwhile, we are expecting additional convection to fire just
east of the I-35 corridor in Kansas and Oklahoma later this
afternoon. This activity will develop in a much more unstable
atmosphere. Convective mode may initially be supercellular across
eastern Kansas and Oklahoma, but we are expecting upscale growth
as these storms approach western Missouri. Line segments will
therefore be the favored convective mode, however a few supercells
will remain possible. All modes of severe weather will be possible
with this activity as it shifts into western Missouri this
evening. This convection should then slowly weaken as it
encounters less in the way of instability east of the Highway 65
corridor starting later tonight.

One other potential threat to throw out there will be a localized
flash flooding threat given that multiple rounds of storms will be
possible. At this time, we feel that the threat for localized
flash flooding will generally be along and south of the I-44
corridor.

As was mentioned early on in this discussion, this is a complex
scenario. Any slight changes in instability and/or shear profiles
will result in a significant difference in potential severe
weather timing and hazards. Here is a small handful of examples:

1) The amount of instability that will be present over the next 21
hours is very difficult to ascertain given that multiple rounds
of convection are possible. It is quite likely that we release at
least one special RAOB to compensate.

2) Mid and upper level wind fields when comparing the NAM and GFS
are vastly different from late this afternoon into this evening.
The GFS really weakens these fields which would hurt supercell
potential. At this time, we are siding with the NAM.

3) Some models are backing surface winds this evening ahead of the
approaching convection from the west. If this happens, we could
see a window of slightly higher supercell tornado potential if
convection is able to remain more discrete this evening. At this
time, we favor the backing of winds given the presence of a
surface low to the west of the region and the climatological
leeside trough that will develop in this regime north of the
Boston Mountains.

Again...stay tuned to short term forecast updates as the finer
details become clearer throughout the day.

.LONG TERM...(Tuesday through Sunday)
Issued at 154 AM CDT Mon May 9 2016

The atmosphere will become rather unstable on Tuesday as
temperatures warm into the lower 80s over most areas. However, the
presence of upper level short wave ridging and a lack of focusing
mechanisms leaves serious doubt in thunderstorm potential. Deep
layer shear will also be rather weak. If a storm is able to
initiate, there would be a marginal severe threat.

There will then be a slightly better severe threat on Wednesday as
short wave energy crosses the central Plains and drives a cold
front into the Ozarks. This looks like a good setup for a squall
line and an attendant damaging wind potential.

Quiet and cooler weather should then return to the area on
Thursday and for most of Friday as we slip into a northwesterly
flow aloft. Models do bring another cold front through the area
either late Friday or Friday night. This could give us another
quick round of showers and thunderstorms.

The setup for this weekend then looks somewhat interesting as
global models starting waffling that front back and forth in our
general vicinity. This could spell more opportunities for showers
and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1148 PM CDT Sun May 8 2016

For the KSGF, KJLN, and KBBG TAFS: An upper level storm system
will slowly move east across the Plains Monday. Gusty southerly
winds will develop ahead of the approaching system Monday morning
and afternoon.

Also a couple rounds of thunderstorms will be possible with this
system. The first will be Monday morning into the afternoon hours
as thunderstorms develop of the region.

The next round will be Monday evening as storms develop across
central Kansas and spread east towards the area. The questions is
how far east will these storms before the weaken, but there is
potential for them making it to the Highway 65 corridor.

MVFR and possibly IFR visibilities and ceilings will be possible
under any thunderstorms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, May 9, 3:44 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 AM CDT MON MAY 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
444 AM CDT MON MAY 9 2016

...ELEVATED THREAT FOR SEVERE STORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  BRISK SOUTHERLY WINDS CAN BE EXPECTED TODAY WITH GUSTS AROUND
  30 MPH LIKELY.

  MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM THIS
  MORNING INTO TONIGHT AS A STORM SYSTEM APPROACHES FROM THE
  PLAINS. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
  WILL ACCOMPANY THESE STORMS. THERE WILL BE A LIMITED RISK FOR
  FLASH FLOODING...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR.

  IN ADDITION TO THESE THREATS...THERE WILL ALSO BE AN
  INCREASING RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE DAY
  AND INTO THIS EVENING. THE THREAT FOR SEVERE STORMS INITIALLY
  LOOKS LOW FOR THIS MORNING...HOWEVER A FEW STORMS MAY PRODUCE
  HAIL TO THE SIZE OF PENNIES.

  ENOUGH INSTABILITY AND WIND SHEAR WILL THEN BE IN PLACE THIS
  AFTERNOON FOR STRONG TO SEVERE THUNDERSTORM POTENTIAL. HAIL TO
  THE SIZE OF HALF DOLLARS AND LOCALLY DAMAGING WIND GUSTS WILL
  BE THE MAIN POTENTIAL HAZARDS. THERE WILL ALSO BE A LIMITED
  THREAT FOR A BRIEF TORNADO...ESPECIALLY WITH ANY LINE SEGMENTS
  BOWING TOWARDS THE NORTHEAST.

  HEADING INTO THIS EVENING...THERE WILL BE TWO AREAS OF SEVERE
  WEATHER POTENTIAL. THE FIRST AREA WILL BE ACROSS SOUTH
  CENTRAL MISSOURI FROM EARLY TO MID EVENING. LOCALLY DAMAGING
  WIND GUSTS AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE
  POSSIBLE WITH A FEW STORMS...ALONG WITH A LIMITED THREAT FOR
  AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT ACROSS SOUTH
  CENTRAL MISSOURI SHOULD DIMINISH BY LATE EVENING.

  A SECOND AREA OF SEVERE THUNDERSTORM POTENTIAL FOR THIS
  EVENING WILL RESIDE ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI...GENERALLY ALONG AND WEST OF THE
  HIGHWAY 65 CORRIDOR. SEVERE THUNDERSTORMS WILL INITIALLY
  DEVELOP JUST EAST OF THE INTERSTATE 35 CORRIDOR IN KANSAS
  AND OKLAHOMA LATE THIS AFTERNOON. THESE STORMS WILL THEN
  SPREAD EAST INTO SOUTHEASTERN KANSAS AND THEN WESTERN
  MISSOURI THIS EVENING IN THE FORM OF LINE SEGMENTS AND
  POSSIBLY A FEW SUPERCELLS.

  DAMAGING WIND GUSTS WILL BE THE MAIN POTENTIAL HAZARD WITH
  THESE STORMS...HOWEVER HAIL UP TO THE SIZE OF GOLF BALLS WILL
  BE POSSIBLE WITH ANY REMAINING SUPERCELLS. ADDITIONALLY...
  THERE WILL BE A LIMITED THREAT FOR ISOLATED TORNADOES BOTH
  WITH SUPERCELLS AND LINE SEGMENTS BOWING TOWARDS THE
  NORTHEAST. THESE STORMS ARE THEN EXPECTED TO SLOWLY WEAKEN AS
  THEY PUSH EAST OF THE HIGHWAY 65 CORRIDOR LATER TONIGHT.

  IT SHOULD BE NOTED THAT SLIGHT CHANGES IN THE AMOUNT OF
  INSTABILITY OR WIND SHEAR COULD SIGNIFICANTLY CHANGE
  POTENTIAL SEVERE WEATHER HAZARDS AND TIMING. THUS...
  INTERESTED PARTIES ARE ENCOURAGED TO MONITOR FOR FUTURE
  OUTLOOK PRODUCTS AS DETAILS BECOME CLEARER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY WITH A
  LIMITED THREAT FOR A MARGINALLY SEVERE STORM. THERE WILL
  THEN BE AN ELEVATED THREAT FOR SEVERE THUNDERSTORMS FROM
  LATER WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT
  MOVES THROUGH THE OUTLOOK AREA. DAMAGING STRAIGHT LINE
  WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN
  POTENTIAL HAZARDS WITH A LINE OF THUNDERSTORMS EXPECTED
  TO IMPACT AT LEAST PORTIONS OF THE OUTLOOK AREA.

  THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN FROM LATER
  FRIDAY INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  TONIGHT ACROSS THE MISSOURI OZARKS AND SOUTHEASTERN
  KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 147 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 5 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Howell

When
May 9, 4:31 AM CST to May 10, 4:31 AM CST
Where
Howell County, 1.11 mi W of West Plains
Reported by
COOP Observer
Coordinates
36.730, -91.870

A 24 hour storm rainfall total of 3.83 inches was reported.

Heavy Rain, Shannon

When
May 9, 6:00 AM CST to May 10, 6:00 AM CST
Where
Shannon County, 1.49 mi NNE of Eminence
Reported by
COOP Observer
Coordinates
37.170, -91.360

A 24 hour storm total rainfall of 2.41 inches was reported.

Heavy Rain, Shannon

When
May 9, 6:30 AM CST to May 10, 6:30 AM CST
Where
Shannon County, 3.22 mi SSW of Winona
Reported by
COOP Observer
Coordinates
36.980, -91.360

A 24 hour storm total rainfall of 2.64 inches was reported.

Heavy Rain, Howell

When
May 9, 6:33 AM CST to May 10, 6:33 AM CST
Where
Howell County, 3.63 mi NNE of White Church
Reported by
COOP Observer
Coordinates
36.900, -91.760

A 24 hour storm total rainfall of 3.45 inches was reported.

Hail, Howell

When
May 9, 5:38 PM CST
Where
Howell County, 0.55 mi E of South Fork
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.630, -91.960

Quarter size hail was reported in South Fork.

Hail, Howell

When
May 9, 5:48 PM CST
Where
Howell County, 1.31 mi ESE of Caulfield
Measured
0.75 in hail
Reported by
Public
Coordinates
36.610, -92.100

Hail up to the size of pennies was reported covering the ground in Caulfield.

Flash Flood, Howell

When
May 9, 6:45 PM CST to 8:45 PM CST
Where
Howell County, 1.19 mi ESE of Leota to 1.22 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.522, -92.011

Missouri Highway 142 at Bennetts River had over 2 feet of water over the roadway.

Flash Flood, Howell

When
May 9, 6:45 PM CST to 8:45 PM CST
Where
Howell County, 2.07 mi SW of Pottersville to 2.01 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -92.058

Highway K was closed due to flooding.

Flood, Ozark

When
May 9, 10:17 PM CST to May 10, 1:17 AM CST
Where
Ozark County, 0.47 mi ENE of Bakersfield to 0.54 mi E of Bakersfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.521, -92.142

Missouri Highway 142 east of Bakersfield was closed due to flooding.

Heavy Rain, Barton

When
May 10, 5:30 AM CST to May 11, 5:30 AM CST
Where
Barton County, 1.76 mi NE of Irwin
Reported by
COOP Observer
Coordinates
37.600, -94.280

A 24 hour storm total rainfall of 3.80 inches was reported.

Hail, Barton

When
May 11, 12:15 AM CST
Where
Barton County, 2.3 mi WSW of Iantha
Measured
0.88 in hail
Reported by
Public
Coordinates
37.510, -94.460

Penny to nickel size hail lasted nearly 10 minutes.

Hail, Barton

When
May 11, 12:55 AM CST
Where
Barton County, 0.88 mi SE of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.560, -94.520

Quarter size hail was reported on social media in Liberal.

Flash Flood, Barton

When
May 11, 6:45 AM CST to 8:45 AM CST
Where
Barton County, 2.82 mi WSW of Hannon to 2.8 mi WSW of Hannon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -94.550

State Highway K was closed in both directions due to flooding.

Hail, Phelps

When
May 11, 5:05 PM CST
Where
Phelps County, 1.49 mi SSE of Austria
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -91.590

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625410, 625411, 625412, 625413, 625403, 625404, 625415, 625416, 625418, 625414, 625405, 625406, 625417, 625407.